A new report shows that the number of emergency department visits involving adverse reactions to the sleep medication zolpidem rose nearly 220 percent from 6,111 visits in 2005 to 19,487 visits in 2010. The Substance Abuse and Mental Health Services Administration (SAMHSA) report also finds that in 2010 patients aged 45 or older represented about three-quarters (74 percent) of all emergency department visits involving adverse reactions to zolpidem.
In 2010 there were a total of 4,916,328 drug-related visits to emergency departments throughout the nation.
From 2005 to 2010 there was a 274 percent increase in the number of female visits to emergency department involving zolpidem (from 3,527 visits in 2005 to 13,130 in 2010) -- in comparison to a 144 percent increase among males during the same period (2,584 visits in 2005 to 6,306 in 2010). In 2010 females accounted for more than two-thirds (68 percent) of all emergency department visits related to zolpidem.
Zolpidem is an FDA-approved medication used for the short-term treatment of insomnia and is the active ingredient in drugs such as Ambien, Ambien CR, Edluar and Zolpimist. These drugs have been used safely and effectively by millions of Americans, however, in January 2013, FDA responded to increasing numbers of reports of adverse reactions by requiring manufacturers of drugs containing Zolpidem to halve the recommended dose for females. FDA also suggested that manufacturers reduce the recommended dose for men as well.
Adverse reactions associated with the medication include daytime drowsiness, dizziness, hallucinations, agitation, sleep-walking and drowsiness while driving. When zolpidem is combined with other substances, the sedative effects of the drug can be dangerously enhanced. This is especially true when zolpidem is combined with certain anti-anxiety medications and narcotic pain relievers which depress the central nervous system. The report finds that in 2010 half of all emergency department visits related to zolpidem involved its use with other drugs. In 37 percent of all emergency department visits involving zolpidem it was used in combination with drugs that depress the central nervous system.
"Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored," said SAMHSA Administrator Pamela S. Hyde. "Physicians and patients need to be aware of the potential adverse reactions associated with any medication, and work closely together to prevent or quickly address any problems that may arise."
SAMHSA has several major efforts underway to promote prevention and risk reduction regarding prescription drug related problems. For example, SAMHSA 's Strategic Prevention Framework -- Partnerships for Success II (SPF-PFS II) grant program provides funding to communities throughout the nation for programs raising awareness about the problems of prescription drug misuse and abuse among persons aged 12 to 25. SAMHSA has also partnered with the National Council on Patient Information and Education on the "Not Worth the Risk -- Even If It's Legal" campaign. The partnership has developed and distributed educational and outreach messages to encourage parents to communicate with their teens on prescription drug abuse and misuse. These messages have been distributed to television, radio and newspaper outlets across the nation.
The report entitled, Emergency Department Visits for Adverse Reactions Involving the Insomnia Medication Zolpidem is based on findings from the 2005 to 2010 Drug Abuse Warning Network (DAWN) reports. DAWN is a public health surveillance system that monitors drug-related morbidity and mortality through reports from a network of hospital across the nation.
The above post is reprinted from materials provided by Substance Abuse and Mental Health Administration (SAMHSA). Note: Materials may be edited for content and length.
Cite This Page: